Jump to content


Photo

Lamotrigine/Lamictal side affects


  • Please log in to reply
6 replies to this topic

#1 phoenix

phoenix

    PhD in Forumology

  • Members
  • 8,289 posts

Posted 10 April 2019 - 12:50 PM

Has anyone taken lamotrigine or lamictal or some form of them and had any of the side affects below?

Weight gain
Upset stomach (even water can be an issue)
Constipation
Increased issues with balance
A general sense of being out of it (just an example from today...I was on the on ramp to get on an interstate. The on ramp turns to the left and, despite everyone going to the left, the curve ahead signs and other indications, my instinct was to go right, fortunately I realized it before something happened)

Or any other side affects?

#2 almostnearly

almostnearly

    PhD in Forumology

  • Members
  • 791 posts

Posted 10 April 2019 - 10:56 PM

Hey phoenix, lamotrigine is actually the only med I take right now (for psychiatric reasons) and it's been the best one for me. I've been on it since I was 17! It's been great, so much better than any other med I tried before. Haven't noticed any side effects. However, meds are very person-dependent and everyone is different. But generally, I think lamotrigine is known for having relatively few side effects (compared with other meds)

Are you taking any other meds along with it that could be causing problems?

 

I'm sorry you're dealing with these effects!  :(  How long have you been on lamotrigine now? 



#3 phoenix

phoenix

    PhD in Forumology

  • Members
  • 8,289 posts

Posted 11 April 2019 - 12:51 AM

Thanks for responding (((A))).

 

I've been taking venlafaxine and clonazepam for about a year. I've had some problems with them causing minor constipated at random times. However, with lamictal, it's been constant since starting on it about two months ago. I've had IBS (the constipation version) since I was 6 and most medicines only exacerbate problems. Typically the only ways for my system to start moving is to either take some very nasty tasting medicine that makes me gag and feel even worse (even more nauseous and a sense of dread of when it's going to work, if it's going to work, and stuck at home because who knows when it will work) or eat certain foods that tend to fix it, foods that are my binge foods. When it gets as bad as it is now, I can't even drink water because it tastes gross and makes my stomach hurt. The only things things that I can drink is coke and gingerale, which is not healthy and only adds to the weight gain. Most foods don't sit well and it leads me to eating things that don't sit but taste good (it's hard to explain the reasoning behind it as it's an ed thing). I'm worried that the stomach problems can take me down a path that's not good. When my IBS has had major flare ups in the past, it's always lead to anorexia. I don't want to go down that path but, given the weight gain, which is not all due to what I've been eating, it's making things very triggering. Not being able to fit into clothes is horrible. I'm very short (just under 5'2" so a gain of 10 pounds is a big deal in terms of things fitting).

 

I'm also worried about how out of it I have become. I don't know it it's all lamictal's fault as I've been struggling for a while but I left work today after feeling so physically ill and my brain just not functioning. As I mentioned in my original post, I nearly went off the on ramp because it went left and I was going to go right, despite everyone else going left, driving on that ramp to work every day for nearly 9 months, and it being slanted towards the left. This came after another instance earlier in my commute in which the road turned towards the left, the car in front of me went to the left, there were the yellow signs indicating the road turned to the left, yet I went to the right, only adjusting when my front wheel hit the dirt shoulder. There was another point as well in which I nearly ran off the road into a ditch. At work, I kept making all these typing errors and just not being able to think straight. I gave up and came home because it was useless for me to be there and I just felt unwell. It's going to be hard to get into my pdoc's office soon. I probably could use a physical as well for some other concerns but the lamictal seems to have exacerbated an already precarious position. I'm getting tired of people being concerned and asking if I'm okay. 

 

Sorry if that's TMI, too rambling, or doesn't make sense. 



#4 almostnearly

almostnearly

    PhD in Forumology

  • Members
  • 791 posts

Posted 13 April 2019 - 12:07 AM

((((phoenix))) Don't worry about whether it's TMI (it's not) or anything else like that.  I know you said you're tired of people being concerned, but wow, those symptoms are very concerning. I'm sorry you're having so many awful side effects. I really wonder about the combination of all 3 meds. I guess I have such a strongly positive view of Lamictal, I find it hard to believe that someone could have such awful side effects if they just took Lamictal alone (I've only taken it by itself).  In fact, when I used to see a psychiatrist regularly, I was never put on more than one med at a time. It just seems way too complicated to have multiple meds. You don't know what's causing what, whether it's an individual med's problem or the way it's interacting with another med. There isn't much that's actually known, medically, in terms of what the drugs are doing in your brain. All we know is that sometimes taking them seems to help. Science doesn't know how at this point. So I don't know.. maybe I'm overly defensive of Lamictal and that's making me feel stressed out typing this, because I don't want to seem disbelieving of your experience. I believe what you're saying about how awful things are, I just don't want to believe that it's because of Lamictal (acting alone. Of course your'e not taking it alone..). Maybe slightly irrational of me.  Anyway, this isn't about me! It's about *you*, and you have to do what you feel is right in conjunction with your doctor's opinion... That's not easy. But I do really hope that you make a phone call/ appointment and tell your psychiatrist what's going on. What you're dealing with isn't healthy and is actually dangerous (the driving stuff especially). And please do get a physical as well! You're worth taking care of. Life is hard enough without dealing with all of these extra, majorly disruptive problems. (((phoenix))) Please take care. I believe your life can be better than this! xxx



#5 phoenix

phoenix

    PhD in Forumology

  • Members
  • 8,289 posts

Posted 13 April 2019 - 12:27 AM

Thanks (((A))) and no worries about you coming across as an advocate for lamictal. It's helped you and if I had a med that really helped me, I would also respond similarly. I have had problems with meds in the past - being so out of it that I really didn't know what was going on until I came out of the fog to find myself engaging in self harm - and some other side affects that I can't remember. Lamictal does seem to have positive reviews from what I've seen, I may just be sensitive to it and, as you rightly pointed out, it could be interacting with the other meds. The other meds have helped, mainly with getting me to get more sleep, though I still don't get what I need. I did actually call my pdoc's office and made an appointment to see him next Wednesday to discuss my concerns about what's going on. Some of the issues that I'm having could be things that I was having with the other meds and lamictal just added to the problems (such as being foggy brained). There are other concerns that I've been having, such as how much I keep tripping. Surprisingly I've caught myself in time or someone else has. Anyways, I'm rambling. I really do appreciate your responses. While talking to my pdoc is important, it's also very helpful to hear from people who have taken the meds because they've experienced them, while doctors have a more theoretical/intellectual know how instead of actual experience...if that makes sense. 

 

I've had my eyes checked, gotten the pdoc appointment set up, maybe I'll manage to get a physical set up as well as the dentist (need a tooth removed, fun).

 

xxx



#6 almostnearly

almostnearly

    PhD in Forumology

  • Members
  • 791 posts

Posted 14 April 2019 - 04:03 PM

So glad to hear you made an appointment! I hope it's helpful. And awesome job with taking care of your eyes, too! Keep up the momentum! xxx



#7 phoenix

phoenix

    PhD in Forumology

  • Members
  • 8,289 posts

Posted 17 April 2019 - 11:34 PM

Thanks (((A))) xxx

I saw the nurse at my doc's office today. I'm stopping the lamontagne for now. (I had reduced how much I was taking already.) When I see my pdoc in a month (appy was already scheduled), we'll look at how my mood has been and decide if I should try another medicine in that class. The nurse was very understanding of how the stomach issues and weight gain could be very triggering and lead me down a path that I don't want to go on, again. I may not see much hope for my future but I know going backwards is not the solution.


0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users

IPB Skin By Virteq